#SCM16: Eculizumab for Chemo-Induced aHUS

Ogbata SCM16 headshotDr. Sylvester Ogbata (SO), from the University of Tennessee Health Science Center in Memphis, Tennessee, discusses his abstract for the National Kidney Foundation’s 2016 Spring Clinical Meetings (SCM16), Gemcitabine Induced Atypical Hemolytic Syndrome Treated With Eculizumab: 2 Cases, with Dr. Kenar Jhaveri, AJKD Blog Editor.

AJKDblog: Why don’t you tell us a little about your research and abstract being presented at NKF 2016 Spring Meetings?

SO: We report two cases of gemcitabine-induced thrombotic microangiopathy (TMA) successfully treated with eculizumab. The first patient was a white, 69-year-old man with stage IIA pancreatic cancer treated with surgery and chemotherapy, including gemcitabine. After 6 months, gemcitabine was discontinued due to worsening anemia (hemoglobin [Hb] of 5.6 g/dL), thrombocytopenia (platelet count, 16×109/L) and progressive elevation of serum creatinine (SCr) to 4.3mg/dL; gemcitabine-induced TMA was suspected. ADAMTS13 activity, antinuclear antibody, C3, and C4 were normal.

Kidney biopsy was consistent with chronic drug-induced TMA. The patient was managed with high dose steroids and 5 sessions of therapeutic plasma exchange (TPE) without improvement. Intravenous eculizumab was subsequently added and lead to normalization of lactate dehydrogenase (LDH) and platelet count (169×109/L); SCr and Hb count also improved to 1.9 mg/dL and 12 g/dL, respectively. Genetic studies revealed a thrombomodulin mutation.

The second patient was a white, 65-year-old woman with anal cancer treated with surgery and chemotherapy. After about 6 months of chemotherapy, gemcitabine was discontinued due to microangiopathic hemolytic anemia (Hb, 6 g/dL; LDH,  465 U/L), low platelets (51×109/L), and worsening renal function (SCr, 3.2 mg/dL). As in the first case, ADAMTS13 activity and complement levels were normal. Kidney biopsy demonstrated chronic TMA. There was no response to high dose steroids or 5 sessions of TPE, the patient required hemodialysis. However, eculizumab initiation lead to rapid improvement in hemolytic anemia, resolution of thrombocytopenia, and normalization of LDH; even so, renal function did not improve,  and the patient remained dialysis dependent. Genetic studies revealed heterozygous complement factor H mutation.

AJKDblog: Do you think the gemcitabine was a “second hit” in both cases, as both patients had genetic mutations? Further, do you think patients with complement mutations, such as those mentioned in your cases, should be pretested before giving medications that can lead to TMA?

SO: Dysregulation of the complement alternative pathway can result in atypical hemolytic uremic syndrome (aHUS). Genetic abnormalities of complement alternative pathway regulators can be identified in up to 60% of patients with aHUS. However, aHUS has an incomplete penetrance among mutation carriers, and a triggering event (“second hit”) is presumably required for disease manifestation. The presence of cancer, as in both of our patients, is in itself a risk factor for TMA. However, it has been previously described that gemcitabine can be associated with higher frequency of TMA as compared to other chemotherapeutic agents. Therefore, gemcitabine is the likely “second hit” for aHUS in both cases we presented. In patients with known complement mutations, I will consider testing for complement regulation by quantitative and functional complement assessment (serum C3 and C4 levels; serum factor H, I, and B levels; and anti-factor H autoantibody, CH50, and sC5b-9) before exposing them to medications that can lead to TMA. As deemed necessary, the same tests will be used for monitoring as well.

AJKDblog: Where do you and your group go from here?

SO: Further research is needed in the area of gemcitabine-induced TMA. Working in collaboration with Hematology-Oncology colleagues, we will follow future development of similar cases. In the meantime, early recognition and treatment of gemcitabine-induced TMA remains very important. Renal function, blood pressure, and the development of hemolytic anemia should be monitored during the entire course of gemcitabine administration. Given poor response to steroids and plasmapheresis, we recommend that eculizumab, a humanized monoclonal antibody that inhibits terminal complement factors, should be considered early in cases of suspected gemcitabine-induced TMA.

All Spring Clinical Meeting abstracts are available in the May issue of AJKD.

Check out more AJKDblog coverage of the NKF’s 2016 Spring Clinical Meetings (#SCM16)!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s